This Skin Care Cure-All Has Caused Some People’s Hair to Fall Out

Photo Credits: Adobe Stock | Model Used for Illustrative Purpose Only

Vitamin A–derived retinoids have long been a dermatologist-favorite for diminishing wrinkles and banishing blemishes, but as with any cosmetic product, you’re still at risk for experiencing unwanted side effects after use. While retinoids are known for occasionally resulting in dry, flaky skin, people are now reporting that a new, more severe side effect as well.

Recently, after one Reddit user named cosmicatastrophy posted about experiencing excessive hair loss while using Tretinoin (a retinoid-based product also called Retin-A), other people responded with their own experience with too much shedding post-Tretinoin use.  

You May Also Like: The System That Completely Transformed This Woman's Hair In 8 Months

“A couple weeks after I started Trentinoin I noticed an increase in the amount of hair I was losing,” explained cosmicatastrophy. “I just now realized that the Trentinoin could be causing it almost 10 weeks after I first noticed the symptom.”

Surprisingly, it turns out that this could be a possibility. Studies reveal that ingesting too much vitamin A—usually in the form of supplements—can lead to hair loss. While topically applying products with vitamin A is obviously absorbed differently than ingesting it, a recent study by the Food and Drug Administration points out that topical cosmetics can still put users at risk for hair loss, especially if used in excessive amounts.

However, not all doctors agree with this. "While retinoids can be irritating, and if you scratch excessively, can lead to hair loss, we sometimes use retinitis in hair growth formulations to help with absorption and stimulation of hair regrowth and improvement of scalp and hair quality," explains New York dermatologist Doris Day, MD, highlighting that these products can actually be good for your hair. 

Beverly Hills dermatologist Rhonda Rand, MD agrees that it's unlikely that "if Retin-A or other topical retinoids are applied as prescribed," the ingredient would lead to hair loss. In fact she notes that "Retin-A was once used off label to increase the effectiveness of Rogaine." Although the idea was that Retin-A could help increase the absorption of minoxidil, one side effect Dr. Rand noted was that some "people got irritated in their scalps and this could cause some hair shedding."

The takeaway? Don’t toss your retinoids just yet. If you’re not experiencing any side effects from your retinoids, there’s no reason to quit using this skin care cure-all. While it’s fairly uncommon for retinoids to cause any type of side effect in the first place, this certainly serves as an important reminder to tell your dermatologist if you're using any retinoids in your routine just in case, especially if you're experiencing dry, scaly skin or excessive hair shedding.

3 Comments
  • Dema Fillers
    Posted on

    Yup it's true, Vitamin A is really important for our growing hair. Thanx for the sharing.

  • Lightbulbmoment
    Posted on

    I just realized after reading this that is what is happening to me right now!! Ever since retin A started being OTC I started using it daily, because it is a lot cheaper than the prescription also, and I've been wondering why the last few weeks esp. I started getting hair loss. My hair has always been so thick that I've always had it thinned at the salon, now esp. on my crown I can actually see my scalp! Never even during stress has this ever happened!! OMG MOMENT!

  • NightowlPT
    Posted on

    I have been using Retin A for 25 years and my hair is thick and full. No one I know ever experienced hair loss due to using it. This is nonsense. Sometimes coincidences happen as with this blogger who just happened to have noticed more hair loss after starting Retin A. No one should be afraid of it. It is youth in a tube.

From around the web

THANK YOU FOR SUBSCRIBING TO THE

NEWSLETTERS